Texas, 2021

Flooding and Hail in Texas, May 11, 2021

May 11, 2021 · NWS EWX · 7 events in 6 counties and zones

Thunderstorms developed along a stationary front over South Central Texas for a third straight day. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front over South Central Texas for a third straight day. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 2:47 PM CST, 44 minutes earlier.

Area forecast discussion, May 11, 2:47 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
347 PM CDT Tue May 11 2021

.UPDATE...
We have issued a Severe Thunderstorm Watch most of South Central
Texas. Conditions are favorable for the formation of severe
thunderstorms capable of producing hail up to two inches, wind gusts
up to 70 mph, and a tornado or two. The watch is in effect until 10
pm this evening.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT Tue May 11 2021/

SHORT TERM (Tonight through Wednesday Night)...

A diffuse frontal boundary from west to east across south-central
Texas will eventually push south this evening, likely aided by
storms that are expected to increase in coverage and move eastward
across the region later this afternoon through the evening hours. At
19z, areas south of the front were mostly sunny with temperatures in
the 80s to near 90 and dew points in the 70s, while north of it
temperatures were in the 60s and low 70s with some light fog and low
stratus. Temperature gradient from La Grange to burnet is nearly 30
degrees!

An approaching shortwave is already setting off convective
development over the SDB mountain range in Mexico, and some WAA
forced elevated storms continue from just east of Sonora
northeastward into the DFW metroplex, with some of that activity now
into our region from Kerr to Burnet counties although with little
thunder until you cross into Lampasas. In addition, a weak
convergence axis stretches from north of Bryan, TX to near Gonzales
although convective development in our area has been minimal at best.

Even in the cool sector, elevated CAPE in excess of 2000 J/kg exists
above the inversion with steep lapse rates at mid-levels on the
order of 7.8-8C/km. And SBCAPE has been able to build to 2500-4000
J/KG in the warm sector today. Deep layer shear is a little weaker
today, but still decent west, with the special DRT sounding this
afternoon showing 34 knots 0-6km. As the storms in Mexico slowly
enter the area this evening, they will pose the greatest risk for
large to very large hail and a very low chance for an isolated
tornado south of the front where SRH could briefly increase. Any
supercells will likely quickly grow upscale though.

HRRR still hones in on some storms east of I-35 along the existing
convergence axis this afternoon and isolated severe hail or a brief
downburst could be possible there if storms are able to develop
which appears 50/50 at best. Storms are likely to grow into a SW/NE
oriented quasi-complex through the evening hours and pose a marginal
to slight risk of large hail or damaging winds. There is also a low
chance for isolated flash flood impacts with rainfall amounts of up
to three inches in spots which could occur over already saturated
ground. Flash flood guidance is lowest today from San Antonio west
and southwest to the Rio Grande so those will be the areas to watch.
Severe threat should mostly end by midnight at the latest. Some
lingering showers and storms may remain behind the front but
coverage should decrease quite a bit after midnight.

We have kept some low chances of showers and a few thunderstorms in
the forecast through much of Wednesday as some weak isentropic lift
in conjunction with weak elevated instability could lead to isolated
activity at times, especially near the Rio Grande in the AM.
Coverage will be low, and impacts are generally not expected. Skies
will remain cloudy through the day, and it will be quite cool for
this time of year with highs in the low to mid 60s north and low to
perhaps mid 70s south. In fact, Bergstrom will likely flirt with
record low maxT tomorrow. Wednesday night lows should fall into the
50s and lower 60s with any remaining shower chances relegated to far
southwestern portions of the region overnight, if at all.

LONG TERM (Thursday through Tuesday)...

A northwest to west flow aloft is forecast to prevail Thursday and
Friday. Surface winds are expected to turn from northeast to east
on Thursday for most areas with southerly winds returning across the
entire area by midday on Friday. A warming trend is on the way with
highs in the 70s on Thursday and upper 70s to mid 80s on Friday.
Clouds are expected to linger for most of the morning period and
scattered mid to late afternoon both Thursday and Friday.

Showers and storms return across south central Texas on Saturday as
several mid to upper level short waves move from west Texas into
central Texas. The activity diminishes late Saturday night through
early Sunday morning, however, picks up on Sunday as another short
wave traverses across the Southern Plains.

The wet period continues into early next week as the parade of
short waves continue to push over the area. Better chances for rain
come on Tuesday areawide as an upper level system travels across the
four corners region and opens as it moves over the Southern Plains.
The GFS solution pushes a cold front across the area during that time
frame while the ECMWF and CMC models keep a surface southerly flow
through the extended forecast. Time will tell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  67  58  75  57 /  70  30  -   -    0
Austin Bergstrom Intl Airport  62  68  57  75  56 /  70  30  -   -    0
New Braunfels Muni Airport     63  69  59  77  58 /  60  40  -   -    0
Burnet Muni Airport            58  65  55  73  56 /  50  20  -    0   0
Del Rio Intl Airport           66  70  63  77  64 /  60  50  20  -   -
Georgetown Muni Airport        60  66  57  74  56 /  70  30  -    0   0
Hondo Muni Airport             65  71  59  77  59 /  50  30  10  -    0
San Marcos Muni Airport        62  68  57  76  56 /  60  30  -   -    0
La Grange - Fayette Regional   65  70  60  77  59 /  60  40  10  -    0
San Antonio Intl Airport       64  70  60  75  59 /  70  30  -   -    0
Stinson Muni Airport           65  72  61  77  61 /  60  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Runyen
Hazardous weather outlook, May 11, 3:18 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
418 PM CDT Tue May 11 2021

TXZ171>173-183>194-202>209-217>225-228-122130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
418 PM CDT Tue May 11 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Strong to severe storms are possible again today and tonight with
large hail and damaging winds being the primary hazards. An
isolated tornado is also possible.

Additionally, locally heavy rainfall is possible today and
tonight, which could result in localized flooding over areas that
may have recently seen soils become saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 11, 3:03 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Tue May 11 2021

TXZ219-220-112145-
Frio TX-Atascosa TX-
403 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRIO AND
SOUTHWESTERN ATASCOSA COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zella, or 17 miles southwest of Charlotte, moving northeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hindes and Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2865 9880 2865 9901 2888 9881 2870 9851
      2864 9862 2864 9880
TIME...MOT...LOC 2102Z 226DEG 14KT 2864 9883
Special weather statement, May 11, 3:23 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
423 PM CDT Tue May 11 2021

TXZ193-208-112215-
Caldwell TX-Bastrop TX-
423 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN
BASTROP COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lockhart, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lockhart, Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Rockne,
Watterson, Red Rock, Lytton Springs, Dale, Bateman, St John Colony,
Mendoza and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2978 9771 2992 9781 3016 9753 2998 9731
TIME...MOT...LOC 2122Z 230DEG 10KT 2991 9766

PLATT
Special weather statement, May 11, 3:24 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
424 PM CDT Tue May 11 2021

TXZ206-207-112215-
Guadalupe TX-Comal TX-
424 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE AND
SOUTHEASTERN COMAL COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden Ridge, or near Schertz, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Selma, Garden
Ridge, McQueeney, Marion, Santa Clara, Geronimo, Hunter, Nolte,
Bracken, Freiheit, Solms, Gruene and New Braunfels Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2959 9789 2954 9822 2956 9824 2955 9826
      2954 9826 2956 9830 2960 9831 2962 9834
      2965 9834 2967 9837 2986 9804 2976 9800
      2977 9798
TIME...MOT...LOC 2123Z 248DEG 11KT 2961 9825
Local storm report, May 11, 3:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW GERONIMO           29.70N 98.03W
05/11/2021  M0.25 INCH       GUADALUPE          TX   NWS EMPLOYEE

            PEA SIZED HAIL AT NWS OFFICE IN NEW
            BRAUNFELS.

&&

JR
Local storm report, May 11, 3:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 NW SCHERTZ            29.58N 98.28W
05/11/2021  M0.25 INCH       GUADALUPE          TX   COCORAHS

&&

JR

The radar

The Austin/San Antonio radar (KEWX), 24 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flood. Local standard time, as filed.

Hail, Guadalupe

When
May 11, 3:31 PM CST
Where
Guadalupe County, 2.76 mi N of Cibolo Kardys Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.610, -98.250

Hail, Medina

When
May 11, 4:20 PM CST
Where
Medina County, 5.13 mi SE of Natalia
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.120, -98.820

Hail, Bexar

When
May 11, 5:08 PM CST
Where
Bexar County, 4.21 mi NW of Macdona
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.380, -98.740

A thunderstorm produced quarter size hail at Hwy 90 and Montgomery Rd. northwest of Macdona.

Flood, Dimmit

When
May 11, 6:03 PM CST to 9:00 PM CST
Where
Dimmit County, 0.69 mi S of Asherton to 0.97 mi SSW of Asherton
Cause
Heavy Rain
Reported by
Public
Coordinates
28.440, -99.750

Heavy rain caused minor street flooding in Asherton.

Flood, Dimmit

When
May 11, 6:14 PM CST to 9:00 PM CST
Where
Dimmit County, 2 mi W of Big Wells to 1.08 mi WSW of Big Wells
Cause
Heavy Rain
Reported by
Public
Coordinates
28.570, -99.603

Heavy rain flooded a yard near Big Wells.

Hail, Blanco

When
May 11, 6:24 PM CST
Where
Blanco County, 2.16 mi NNW of Johnson City
Measured
0.75 in hail
Reported by
Public
Coordinates
30.310, -98.410

Hail, Travis

When
May 11, 8:10 PM CST
Where
Travis County, 2.38 mi E of Lake Travis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.430, -97.990

A thunderstorm produced quarter size hail in Lago Vista.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961232, 961233, 961235, 961239, 961238, 961236, 961237.